Translator Disclaimer
May 2017 Any orthonormal basis in high dimension is uniformly distributed over the sphere
Sheldon Goldstein, Joel L. Lebowitz, Roderich Tumulka, Nino Zanghî
Ann. Inst. H. Poincaré Probab. Statist. 53(2): 701-717 (May 2017). DOI: 10.1214/15-AIHP732


Let $\mathbb{X}^{d}$ be a real or complex Hilbert space of finite but large dimension $d$, let $\mathbb{S}(\mathbb{X}^{d})$ denote the unit sphere of $\mathbb{X}^{d}$, and let $u$ denote the normalized uniform measure on $\mathbb{S}(\mathbb{X}^{d})$. For a finite subset $B$ of $\mathbb{S}(\mathbb{X}^{d})$, we may test whether it is approximately uniformly distributed over the sphere by choosing a partition $A_{1},\ldots,A_{m}$ of $\mathbb{S}(\mathbb{X}^{d})$ and checking whether the fraction of points in $B$ that lie in $A_{k}$ is close to $u(A_{k})$ for each $k=1,\ldots,m$. We show that if $B$ is any orthonormal basis of $\mathbb{X}^{d}$ and $m$ is not too large, then, if we randomize the test by applying a random rotation to the sets $A_{1},\ldots,A_{m}$, $B$ will pass the random test with probability close to 1. This statement is related to, but not entailed by, the law of large numbers. An application of this fact in quantum statistical mechanics is briefly described.

Soit $\mathbb{X}^{d}$ un espace de Hilbert réel ou complexe de dimension finie mais grande $d$ et soit $\mathbb{S}(\mathbb{X}^{d})$ la sphère unité de $\mathbb{X}^{d}$, on note $u$ la mesure uniforme normalisée sur $\mathbb{S}(\mathbb{X}^{d})$. Pour un sous ensemble fini $B$ de $\mathbb{S}(\mathbb{X}^{d})$, nous pouvons tester s’il est approximativement uniformément distribué sur la sphère en choisissant une partition $A_{1},\ldots,A_{m}$ de $\mathbb{S}(\mathbb{X}^{d})$ et en vérifiant si la fraction des points dans $B$ qui se trouvent dans $A_{k}$ est proche de $u(A_{k})$ pour tout $k=1,\ldots,m$. Nous montrons que si $B$ est n’importe quelle base orthonormée de $\mathbb{X}^{d}$ et que si $m$ n’est pas trop grand, alors si on randomise le test en appliquant une rotation aléatoire aux ensembles $A_{1},\ldots,A_{m}$, l’ensemble $B$ va passer le test avec une probabilité proche de 1. Ce résultat est relié à la loi des grands nombres. Une application de ce résultat en mécanique statistique quantique est décrite brièvement.


Download Citation

Sheldon Goldstein. Joel L. Lebowitz. Roderich Tumulka. Nino Zanghî. "Any orthonormal basis in high dimension is uniformly distributed over the sphere." Ann. Inst. H. Poincaré Probab. Statist. 53 (2) 701 - 717, May 2017.


Received: 11 February 2015; Revised: 5 November 2015; Accepted: 15 November 2015; Published: May 2017
First available in Project Euclid: 11 April 2017

zbMATH: 06729829
MathSciNet: MR3634271
Digital Object Identifier: 10.1214/15-AIHP732

Primary: 28C10, 60F05, 82B10

Rights: Copyright © 2017 Institut Henri Poincaré


Vol.53 • No. 2 • May 2017
Back to Top